Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 188, NWS Northern Indiana

August 25, 2004Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 2004, 5:13 PM EST for Kosciusko County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 5:13 PM EST (22:13 UTC)
Expired
Aug 25, 2004, 6:00 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 252213
SVRIWX
INC085-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EST WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KOSCIUSKO COUNTY IN INDIANA
  THIS INCLUDES THE CITIES OF...WINONA LAKE...WARSAW

* UNTIL 600 PM EST

* AT 508 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINONA LAKE..AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARSAW
  WINONA LAKE
  PIERCETON 
  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4117 8607 4105 8606 4106 8570 4131 8566

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:05 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 2:05 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST WED AUG 25 2004

.SHORT TERM...
DIFFICULT FORECAST NEXT 24 HOURS AS SEVERAL COMPLEXES OF
SHOWERS/STORMS EXPECTED TO MOVE OUT OF IA/IL/MO TOWARDS THE FORECAST
AREA. 850-300 MB THICKNESS FLOW HAS BEEN TAKING SYSTEMS EAST OUT OF
ILLINOIS INTO NW INDIANA BEFORE TURNING THEM TOWARDS THE NE AND
WEAKENING THEM AS ACTIVITY GETS AWAY FORM BEST LIFT/DYNAMICS. MAIN
THREAT FOR ACTIVITY TONIGHT WILL BE HEAVY RAINFALL AS PWATS APPROACH
2 IN SOME AREAS. STRONG SHORTWAVE RESPONSIBLE FOR CONTINUED
REDEVELOPMENT TO THE WEST WILL LIFT TOWARDS THE AREA TONIGHT. MODELS
TAKE THE MAIN WAVE JUST TO THE NW OF THE AREA...WITH HINTS AT
ANOTHER WAVE MOVING INTO THE FORECAST AREA LATER TONIGHT. BASED ON
HISTORY OF PAST COMPLEXES...WILL CONTINUE WITH LIKELY POPS ALL NIGHT
IN NW HALF OF CWA...BUT TONE DOWN TO CHC WORDING (40-50 POPS) UNTIL
EVENT BECOMES BETTER DEFINED IN THESE AREAS. RAINFALL RATES OF AN
INCH OR MORE PER HOUR WILL BE POSSIBLE ACROSS THE ENTIRE AREA...BUT
HYDRO CONCERNS SHOULD BE MINIMAL AT THIS TIME FOR LOCAL
RIVERS/STREAM SO WILL HOLD OFF ON HEAVY RAIN MENTION IN ZONES. AS
FOR RISK OF SEVERE...RECENT SWOMCD NOTES INCREASING RISK FOR SEVERE
WEATHER ACROSS NORTHERN ILLINOIS LATER THIS AFTERNOON AND EVENING
FROM IOWA COMPLEX. BEST DYNAMICS AND LIFT WILL REMAIN WEST OF THE
AREA...BUT CANT RULE OUT SOME SEVERE STORMS TONIGHT...BUT NO
MENTION IN GRIDS/ZONES AT THIS TIME. WARM AND MUGGY NIGHT IN STORE
WITH LOWS STRUGGLING TO DROP TO 70 IN MANY LOCATIONS.

ON THURSDAY...MAIN ENERGY WILL BEGIN TO SHIFT EAST WITH LONGWAVE
TROUGH REMAINING WEST OF THE AREA. AT THIS TIME...THINK CHC POPS FOR
ALL AREAS WILL WORK WELL WITH BEST CHANCE IN THE EAST CLOSER TO
DEPARTING WAVES. LATER FORECAST MAY BE ABLE TO TONE DOWN/REMOVE POPS
THURS AFTERNOON. HIGHS WITH A FAIR AMOUNT OF SUNSHINE
EXPECTED..ESPECIALLY DURING THE AFTERNOON...SHOULD REACH INTO THE
80S ACROSS THE AREA.

&&

.LONG TERM...
UNSETTLED WEATHER PATTERN TO CONTINUE INTO THE WEEKEND. WILL
CONTINUE WITH CURRENT FCST OF KEEPING THU NIGHT DRY FOR NOW AS BOTH
ETA AND GFS INDICATING A BREAK IN THE PRECIP BETWEEN SHORT WAVE
EXITING TO THE EAST AND SFC COLD FRONT APPROACHING FROM THE NW.
FRONT TO REACH NW CWA FRIDAY MORNING AND MAKE ITS WAY TO THE
SOUTHERN CWA FRIDAY NIGHT. TIMING OF FRONT YIELDS GREATEST
INSTABILITY AHEAD OF THE FRONT OVER THE SOUTHERN PORTION OF THE CWA.
WILL KEEP ENTIRE AREA IN CHANCE POPS WITH HIGHER VALUES TO THE
SOUTH. BIG QUESTION IS HOW MUCH OF A SOUTHERN PUSH WILL FRONT BE
ABLE TO MAKE. RIGHT NOW ETA TAKES FRONT A LITTLE FARTHER SOUTH AS
GFS IS QUICK TO DEVELOP SFC WAVE ALONG THE FRONT AS IT EJECTS
ANOTHER SHORT WAVE FROM MID-MS VALLEY. RIGHT NOW WILL LEAN TOWARD
FRONT NOT MAKING IT MUCH PAST OUR CWA AND AS A RESULT WILL HANG ON
THE POPS THROUGH SUNDAY. FRONTAL WAVE TO MOVE UP ALONG OH VALLEY
SUNDAY BEFORE FINALLY ALLOWING HIGH PRESSURE TO BUILD IN FROM THE
WEST. SFC HIGH TO REMAIN OVER THE REGION AND PROVIDE DRY FCST MON
THRU WED. WARM AND HUMID CONDITIONS WILL CONTINUE THURSDAY NIGHT AND
FRIDAY BEFORE ARRIVAL OF COLD FRONT. COOLER AIR MASS BEHIND FRONT
WILL TAKE TEMPS BACK BELOW NORMAL BY SUNDAY WITH GRADUAL WARMING
TREND BACK TO NEAR NORMAL BY WEDNESDAY.

&&

.AVIATION...
INITIAL LINE OF CONVECTION RAPIDLY WEAKENED AS IT APPROACHED KSBN
WITH A BRIEF STORM REPORTED THERE AROUND 16Z. NEXT LINE OF
SHOWERS/STORMS MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS. BASED
ON THICKNESS VALUES AND BEST INSTABILITY/DYNAMICS REMAINING TO THE
WEST...WOULD EXPECT THE PRECIP TO MAKE IT INTO KSBN BY MID AFTERNOON
AND THEN WEAKEN AS WELL. NOT CONVINCED THAT KFWA WILL SEE ANYTHING
TILL TONIGHT WITH MAIN WAVE MOVING IN...SO WILL KEEP THEM DRY TILL
THIS EVE. HOWEVER...BASED ON SFC OBS UPSTREAM...WILL GO WITH A TEMPO
GROUP FOR MVFR/IFR CIGS FOR A FEW HOURS AT KFWA. CHANGES WILL LIKELY
BE NEEDED TO LATER TAF PERIODS TO TRY AND TIME OUT PRECIPITATION
BETTER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

SHORT TERM/AVIATION...FISHER
LONG TERM...JAL
Hazardous weather outlook, Aug 25, 8:30 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 AM EST WED AUG 25 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
509 AM EST WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN..

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND POSSIBLY A TORNADO. ANY OF THE STORMS THROUGH TONIGHT WILL
BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR...WHICH MAY
CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.
ALTHOUGH WIDESPREAD OR ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A
FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND THEN AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL.

In the hours before

Local storm report, Aug 25, 3:50 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 SE WESTVILLE          41.50N 86.85W
08/25/2004                   LA PORTE           IN   COUNTY OFFICIAL

            TREE DOWN

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:22 PM ESTSevere Thunderstorm WarningIWXLaPorte53 min
Aug 25, 3:56 PM ESTSevere Thunderstorm WarningIWXSaint Joseph64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.